Alert archive / Colorado / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 103, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 11, 2009, 8:55 PM MDT for Cheyenne County, Colorado. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 11, 2009, 8:55 PM MDT (02:55 UTC)
- Expired
- Jul 11, 2009, 10:00 PM MDT
- In force
- 65 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 98 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 3:56 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3204 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- -31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 5:06 PM MDT, 3 hours 49 minutes earlier.
Area forecast discussion, Jul 11, 5:06 PM MDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 506 PM MDT SAT JUL 11 2009 .SYNOPSIS... 142 PM MDT SAT JUL 11 2009 ANALYSIS OF WATER VAPOR IMAGERY/UPPER AIR DATA INDICATED BROAD FLAT MID/UPPER RIDGE ANCHORED OVER THE SOUTHERN PLAINS WITH A DEEP MID/UPPER LOW OFF THE COAST OF THE PACIFIC NORTHWEST. SERIES OF SHORTWAVE TROUGHS ARE EMBEDDED IN THE MEAN FLOW. AT THE SURFACE...DEEP MOIST UPSLOPE PATTERN WELL ESTABLISHED BRINGING MUCH ABOVE NORMAL PWATS INTO THE REGION. FOLTZ && .DISCUSSION... 142 PM MDT SAT JUL 11 2009 PRIMARY FORECAST CONCERNS WILL BE CHANCES FOR PRECIP THROUGH THE WEEKEND WITH THE POTENTIAL FOR HEAVY RAIN OVER AREAS WHICH HAVE RECEIVED A LOT OF PRECIP RECENTLY. SIMILAR SETUP TO YESTERDAY ACROSS THE CENTRAL HIGH PLAINS. PWAT VALUES REMAIN ON THE ORDER OF 150 PERCENT OF NORMAL BASED ON 12Z SOUNDINGS FROM DDC AND LBF. PORTIONS OF THE REGION SAW IN EXCESS OF AN INCH AND A HALF OF RAINFALL LAST NIGHT. COULD SEE REPEAT PERFORMANCE TONIGHT WITH MCS FORMING OVER THE FAVORED HIGHER TERRAIN AREA OF EASTERN COLORADO WITH AN GRADUAL EASTWARD MOVEMENT TOWARD THE WESTERN PORTION OF THE GLD CWA. 19Z MESOANALYSIS FROM SPC INDICATES IN EXCESS OF 4000 J/KG SBCAPE OVER THE KS/CO STATE LINE WITH LITTLE CIN. EFFECTIVE SHEAR APPROACHING 40 KTS SHOULD ALLOW STORMS TO BECOME WELL ORGANIZED FOR AT LEAST A BRIEF PERIOD OF TIME. SHOULD SEE BRIEF RESPITE FROM PRECIP DURING THE LATE NIGHT HOURS THROUGH SUNDAY MORNING BEFORE ANOTHER SHORTWAVE TROUGH MOVES IN BY SUNDAY AFTERNOON BRINGING YET ANOTHER SHOT AT CONVECTION TO THE REGION. HEAVY RAIN APPEARS TO BE THE BIGGEST CONCERN WITH THIS SYSTEM AS PWAT VALUES CONTINUE TO RUN ANOMALOUSLY HIGH FOR THIS TIME OF YEAR. MID/UPPER RIDGE INTENSIFIES OVER THE CENTRAL HIGH PLAINS ON MONDAY WITH H85 TEMPS INCREASING TO NEAR 35C OVER THE WEST. MAX TEMPS SHOULD REACH THE UPPER 90S TO NEAR 100 ACROSS THE CWA WITH A GENERALLY CLEAR SKY. GUIDANCE STILL INDICATING A BACKDOOR FRONT SLIDING INTO THE REGION TUESDAY NIGHT INTO WEDNESDAY AS A SHORTWAVE TROUGH SLIDES BY T0 THE NORTHEAST. MOIST POST-FRONTAL UPSLOPE WILL KICK IN AGAIN BY WEDNESDAY EVENING. WITH LARGE SCALE FORCING FOR ASCENT OVER THE REGION...HAVE BUMPED POPS INTO THE CHANCE CATEGORY FOR THE WEDNESDAY NIGHT PERIOD. ISOLATED CONVECTION REMAINS POSSIBLE THROUGH THURSDAY BEFORE THE MID/UPPER RIDGE ONCE AGAIN BUILDS NORTHWARD INTO THE GREAT BASIN/INTERMOUNTAIN WEST REGION. EC DEPICTS WEAK SHORTWAVE TROUGH MOVING INTO THE REGION FRIDAY AFTERNOON ON NORTHWEST FLOW ALOFT BUT LITTLE AGREEMENT FROM THE OP GFS/GEFS SO OPTED TO KEEP POPS SILENT DURING THIS TIME FRAME. FOLTZ && .AVIATION... FOR THE 00Z TAFS...IFR CONDITIONS WILL CONTINUE AT KMCK THROUGH MOST OF THE NIGHT UNTIL AROUND 09Z WHEN THUNDERSTORMS FINALLY REACH THE SITE FROM THE WEST. EXPECT A REPEAT OF STRATUS AND LIGHT FOG THERE AS WELL. THUNDERSTORMS MAY BRING CONDITIONS DOWN TO MVFR/POSSIBLE IFR. FOR KGLD...BEST WINDOW FOR STORMS...ALTHOUGH SOMEWHAT UNCERTAIN...WILL EXIST THIS EVENING. SOME LARGE HAIL MAY BE POSSIBLE WITH A FEW OF THE STORMS NEAR KGLD. OTHERWISE MORE STRATUS AND LIGHT FOG AFTER MIDNIGHT WITH CONDITIONS IMPROVING BY MID MORNING. ANOTHER CHANCE OF THUNDERSTORMS SUN AFTERNOON FOR KGLD. FS && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jul 11, 10:33 AM MDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1033 AM MDT SAT JUL 11 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1033 AM MDT SAT JUL 11 2009 /1133 AM CDT SAT JUL 11 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON ACROSS PORTIONS OF EASTERN COLORADO...THEN MOVE EAST INTO WESTERN KANSAS AND SOUTHWEST NEBRASKA. SOME OF THE STORMS MAY BECOME SEVERE THROUGH THE EARLY EVENING PRODUCING HAIL...STRONG WINDS AND LOCALLY HEAVY RAINFALL AMOUNTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE ONCE AGAIN ANTICIPATED TO DEVELOP SUNDAY AFTERNOON AND EVENING. THE STRONGEST STORMS...SOME POSSIBLY SEVERE...ARE CURRENTLY EXPECTED TO DEVELOP NORTH OF INTERSTATE 70. MORE STORMS SHOULD FORM TUESDAY EVENING AND WEDNESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jul 11, 7:04 PM MDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 704 PM MDT SAT JUL 11 2009 COZ091-092-120130- CHEYENNE COUNTY-KIT CARSON COUNTY- 704 PM MDT SAT JUL 11 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY AND KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 701 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING THUNDERSTORMS EXTENDING FROM 10 MILES NORTH OF FLAGLER TO 10 MILES WEST OF WILD HORSE. STORMS WERE MOVING EAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. MENTZER
Local storm report, Jul 11, 8:09 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
809 PM MDT SAT JUL 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HEAVY RAIN VONA 39.30N 102.74W
07/11/2009 M0.83 INCH KIT CARSON CO TRAINED SPOTTER
0.83 INCHES OF RAIN IN 30 MINUTES.
&&
HENDERSONLocal storm report, Jul 11, 8:26 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
826 PM MDT SAT JUL 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST 7 N WILD HORSE 38.92N 103.00W
07/11/2009 E60.00 MPH CHEYENNE CO LAW ENFORCEMENT
0815 PM HAIL 7 N WILD HORSE 38.92N 103.00W
07/11/2009 E1.75 INCH CHEYENNE CO LAW ENFORCEMENT
&&
HENDERSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 9:36 PM MDT | Severe Thunderstorm Warning | GLD | Wallace | 54 min |
| Jul 11, 10:27 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 33 min |
| Jul 11, 10:36 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 39 min |
| Jul 11, 10:55 PM MDT | Severe Thunderstorm Warning | GLD | Thomas | 51 min |
| Jul 11, 7:31 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 59 min |
| Jul 11, 7:57 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 63 min |
| Jul 11, 8:06 PM MDT | Flash Flood Warning | GLD | Cheyenne, Kit Carson | 3 hr |
| Jul 11, 8:27 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 63 min |
| Jul 12, 4:43 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 47 min |
| Jul 12, 5:29 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 46 min |
| Jul 12, 5:38 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 67 min |
| Jul 12, 5:41 PM MDT | Tornado Warning | GLD | Kit Carson | 34 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.